Clinical characteristics of thyroid abnormalities induced by sunitinib treatment in Japanese patients with renal cell carcinoma

  • Sato Shuichi
    Division of Endocrinology and Metabolism, Department of Medicine, Kurume University School of Medicine, Fukuoka, Japan
  • Muraishi Kazuhisa
    Division of Endocrinology and Metabolism, Department of Medicine, Kurume University School of Medicine, Fukuoka, Japan
  • Tani Junichi
    Division of Endocrinology and Metabolism, Department of Medicine, Kurume University School of Medicine, Fukuoka, Japan
  • Sasaki Yuko
    Division of Endocrinology and Metabolism, Department of Medicine, Kurume University School of Medicine, Fukuoka, Japan
  • Tokubuchi Ichiro
    Division of Endocrinology and Metabolism, Department of Medicine, Kurume University School of Medicine, Fukuoka, Japan
  • Tajiri Yuji
    Division of Endocrinology and Metabolism, Department of Medicine, Kurume University School of Medicine, Fukuoka, Japan
  • Yamada Kentaro
    Division of Endocrinology and Metabolism, Department of Medicine, Kurume University School of Medicine, Fukuoka, Japan
  • Suekane Shigetaka
    Department of Urology, Kurume University School of Medicine, Fukuoka, Japan
  • Miyajima Jiro
    Department of Urology, Kurume University School of Medicine, Fukuoka, Japan
  • Matsuoka Kei
    Department of Urology, Kurume University School of Medicine, Fukuoka, Japan
  • Hiromatsu Yuji
    Division of Endocrinology and Metabolism, Department of Medicine, Kurume University School of Medicine, Fukuoka, Japan

Search this article

Abstract

Sunitinib is a multi-targeted tyrosine kinase inhibitor that is effective for advanced renal cell carcinoma. However, sunitinib often causes hypothyroidism. In this study, we report eight cases with thyroid dysfunction that occurred during sunitinib treatment for advanced renal cell carcinoma. In seven cases, mild hypothyroidism developed early in the first treatment cycle, and recovered spontaneously. Transient hyperthyroidism was observed during the second or third treatment cycles and was preceded by a rapid increase in thyroglobulin levels. 99mTc scintigraphy in the hyperthyroid state showed decreased thyroidal uptake of 99mTcO4-, suggesting destructive thyroiditis. Hypothyroidism subsequently developed, requiring levothyroxine replacement therapy. Ultrasonography showed a hypoechogenic pattern of the parenchyma and decreased intrathyroidal blood flow. The thyroid glands ultimately became atrophic, which may progress to permanent hypothyroidism. These findings suggest that sunitinib-induced hypothyroidism may occur frequently and may be a consequence of thyroiditis with transient thyrotoxicosis. The marked decrease in thyroid size due to reduced capillary blood flow induced by VEGF receptor inhibition may cause delayed and/or permanent hypothyroidism. Therefore, thyroid function should be monitored in all patients treated with sunitinib.

Journal

  • Endocrine Journal

    Endocrine Journal 57 (10), 873-880, 2010

    The Japan Endocrine Society

Citations (3)*help

See more

References(30)*help

See more

Related Projects

See more

Details 詳細情報について

Report a problem

Back to top